I write this first post this during an odd hour of the night in preparation of World Diabete Day, as I am still trying to adjust my sleeping patterns back to normal after getting back from my adventurous, two week honeymoon in Thailand, with my amazing new wife. We were married on October 20, 2012 or 10/20/12, that date just seemed to look good to my wife, “looks good to me too”.
Yes, I nibbled on a few cake pops, and they were Amaze-balls, I think the dancing helped my sugars remain in-check, along with added INSULIN, of course (moderation is key)!
Next, our luxurious backpacking trip through Thailand for two weeks looked like this:
As mentioned in my “About Me” page, my experience on the island of Koh Phi Phi spurred me to finally take on the task of starting this blog. I have thought about it many times over the last few years, but then end up drifting and not taking control. Deterrents usually include, who really wants to read MY blog? It will probably be boring anyways, yadda yaddaa ya, everyone is a blogger these days, so lame, blah blah, look at this cheesy thumbnail that I grabbed online, oh and did I tell you about the latest fashion trends…you see where I would usually end up, nowhere. Except not this time!
After my NEAR DEATH EXPERIENCE, ok, so I didn’t see the light or anything, but it could have been tragic if things happened just slightly different. On Nov 2nd, the hotel wake up call at 6am got me going, checked my blood sugar of 89 mg/ml, usually target about 100 mg/ml. Plan for the day: 40 minute boat ferry to the island’s main port and grab a longtail boat to Maya Bay on Phi Phi Ley, where they filmed the movie, “The Beach”. Plan got canceled real quick!
As I tiredly finished dosing and injecting 10 units of long acting INSULIN from my Lantus Pen, which stays in the body 24hrs and helps stabilize blood sugar levels. I sat back down on the bed, likely coaxing my wife out of bed with, “We are going to miss the ferry”. I Looked at the night stand and my stomach sank with confusion and fear. Holy Shit! Did I just take 10 units of my fast acting INSULIN pen? That INSULIN could drop my bood sugar 100 mg/ml per 1 unit of INSULIN in minutes. As I stared at both of my pens sitting next to each other on the night stand, one grey, one blue, same size, same device - I just thought to myself...WHAT DID I JUST DO!?
ME: “I’ve never in my whole life taken 10 units of fast acting INSULIN in one dose, call the front desk to see if there is a hospital near by!” Think. Be rationale. What do I need to do? MATH, 10 units of insulin equates to a need of roughly 150-180 grams of super fast carbohydrates. For those nutritionally inept, quick frame of reference, Bottle of Gatorade = Can of Coke = ~30 grams of sugar. First inhalation of sugar was 2 GU (sports gel) Packs, 28 grams of carbs each. I re-test my blood sugar, 77 mg/ml, shit, it is already dropping and I have nothing in my stomach!
WIFE: “Do you have that emergency pen thingee with you? Your Glucagon pen? The one I am suppose to give you if you pass out?” My stomach sinks again, “No". After three attempts my wife finally gets someone that speaks adequate English at the front desk, “There isn’t a hospital on the Island, just a clinic and that is still a 40min boat ride away. The only REAL hospital is in Phuket, which is close to 2 hours in a speed boat!” Oh No...
ME: Down 2 more GU Packs and a Gatorade in the fridge, while Michelle runs to the hotel restaurant and gets two glasses of OJ and carafe of honey. I down that. Re-check sugar 127 mg/ml. Good, at least it is going up, for a minute anyway. “I feel like I’m going to vomit”. Then 5 mins later, re-check, 107! Shit! It is dropping again. “Go get more OJ and maple syrup!” At this point, I am so nauseous I’ve started taking Nuasene tablets. If I vomit, my body wont be able to absorb the sugar I just ate and my blood sugar could continue to drop.
What if I go TOO LOW? I would go unconscious and there wouldn’t be enough time to get me to where I need to be, a hospital, and I will die. You can’t be force fed when you are unconscious and I don’t have a Glucagon injection (kinda like the equivalent of an Eppy Pen for diabetics). The side of the island we are on doesn't even have an ATM, they aren’t going to have a Glucagon pen.
Michelle got back with 2 more OJ's and a carafe of Mrs. Buttersworth, plugged my nose and down the hatch! I gagged a bit and washed my mouth out with water. I had consumed close to 200 grams of carbs in the last hour. That combined with fear, was exhausting. I continually checked my blood sugar as I climbed out of what could have been a life threatening situation. Now the 'WHAT IF' scenarios immediately flooded my mind and haven’t stopped since.
Below is the picture of the insulin overdose aftermath.
Those are all frightening scenarios to think about. In my wife’s Google search, there weren’t many self-remedies and the few who had experienced this scenario went straight to the hospital for their overdose. I had never really thought about this before because my Lantus INSULIN use to be in a vile and syringe. Regardless, it was a huge eye opener! PWD, always separate your INSULIN Pens! I have completely separated my pens and put one in its own case...clearly labled.
ALSO, when traveling, always bring a Glucagon emergency injection. I have never used it before, but I will be carrying it with me on all future trips.
Below are a few of our Thailand pics through the lens of Instagram...